Decorative image

Types and causes of mouth problems

Mouth problems can happen with various cancers and also with treatments, such as chemo. Here’s a guide to what causes mouth problems and how to treat them.

About mouth problems

Both cancer and its treatment can cause mouth problems.

Mouth problems caused by treatment will usually go away within a few weeks of your treatment finishing. But some side effects can last longer.

The chance of you getting mouth problems depends on where your cancer is and your treatment. Some people get mouth problems during or after chemotherapy or biological therapy. It’s particularly common if you have high dose chemotherapy and a stem cell transplant.

And most people who have radiotherapy to the head and neck will develop problems with their mouth. 

Mouth problems are often mild. But they can sometimes become serious and affect your daily life. They can make eating, talking and swallowing very difficult. You can lose your appetite if you can’t eat comfortably and you might lose weight.

Common mouth problems

These are the most common mouth problems for people with cancer.

Chemotherapy, biological therapies and radiotherapy work by killing cancer cells or stopping them from growing.

But they usually affect some healthy cells too. And the cells that line your mouth are very sensitive to the effects of cancer treatments.

Some treatments might make the lining of your mouth become inflamed and sore. This is called mucositis.

Some drugs can also cause mouth ulcers. These are small but sometimes very painful sores in the moist tissues inside the mouth.

You can also get mouth ulcers if you’re run down or not eating properly.

Preventing mouth ulcers

Doctors use several different ways to try to stop mouth ulcers and infections developing after chemotherapy and radiotherapy. A Cochrane review found that some of these could help to prevent mouth ulcers caused by cancer treatment, or reduce their severity.

They include:

  • using antibiotic pastes or pastilles
  • sucking ice chips before or during chemotherapy treatment

You can read a Cochrane Library article on helping to prevent mouth ulcers. It’s written for researchers and specialists, so it’s not in plain English.

A dry mouth is called xerostomia (pronounced zero-stow-mee-a). Your mouth may also become sore.

Causes of a dry mouth include:

Radiotherapy to the head and neck

Radiotherapy to the head and neck can affect your salivary glands and cause a dry mouth.

This might gradually improve in the months following your treatment. But sometimes it can be permanent. You can do several things to help with a dry mouth but it can still be hard to come to terms with.

Drug side effects

Some drugs cause a dry mouth as a side effect. This includes painkillers such as morphine, medicines used to treat high blood pressure, some drugs for depression (anti depressants), and some anti sickness drugs.

Breathing through your mouth

Your mouth can become dry and sore if you breathe through your mouth or are breathless. Having oxygen through a facemask can be particularly drying.

Reasons for being breathless can include:

  • lung cancer
  • another type of cancer that has spread to your lungs
  • a lung condition such as emphysema or chronic obstructive pulmonary disease (COPD)
  • fluid on the lung (a pleural effusion)

Not eating or drinking enough

Not eating or drinking is one of the main causes of a dry, sore mouth in people with advanced cancer.

You’re particularly likely to have problems if you aren't drinking enough and you’re breathless. Your lips may become dry and chapped. Your mouth can become so dry that the lining inside cracks, which is very painful.

The best way to avoid this is regular mouth care. When people are very ill and are either sleeping all the time or semi conscious, they need to have their mouths cleaned and moistened at least every 2 hours.

Dehydration

Dehydration means you don't have enough fluid in your body. Your skin, nose and mouth will all be very dry if you’re dehydrated.

You might be dehydrated because you aren't taking enough fluid in. Or you might be losing too much fluid because you’re being sick (vomiting), have bad diarrhoea or are passing a lot of urine.

Being sick a lot can cause dehydration, so it makes your mouth very dry. The stomach acid in vomit can affect your teeth and make your mouth feel dry and uncomfortable.

Dehydration can be dangerous because your body's chemical balance can become upset.

Tell your doctor immediately if you have severe vomiting or diarrhoea for more than 48 hours. If you’re taking drugs to help you lose fluid (diuretics), they could work too well so you get dehydrated. Contact your doctor or nurse if you’re worried this might be happening.

Radiotherapy and some cancer drugs may affect your taste buds.

You might notice changes in the way your food tastes. Some people say their food has a metallic, bitter or salty taste. Others say that all foods taste the same.

With chemotherapy or biological therapies, taste changes are often temporary.

Some people say the biological therapy drugs interferon and interleukin 2 can change your sense of taste. But this isn’t a recognised side effect yet.

With radiotherapy to some parts of the head and neck, these side effects can be longer lasting and sometimes permanent. Before you start your treatment, ask your doctor if it’s likely to affect your taste.

Having radiotherapy to your mouth means you're more likely to get tooth decay.

Sometimes people need to have teeth removed before they have treatment particularly teeth that aren't healthy. So your radiotherapy specialist may arrange a dental appointment for you before you have have cancer treatment.

Dentures are likely to be a bit uncomfortable if your mouth is sore. Ask your dentist for advice. It isn't a good idea to leave dentures out for long periods. This can make your gums change shape so your dentures no longer fit.

There are muscles in your face that help to move your jaw. These muscles can become stiff during radiotherapy or surgery to the head or neck area. 

Bad breath is called halitosis. Most people have bad breath at some time or other. But cancer and treatment might make it worse.

Bad breath might be caused by:

  • a cancer in your mouth, cancer of the voice box (larynx), cancer of the food pipe (oesophagus) or stomach cancer
  • a dry mouth
  • unclean dentures
  • bits of food trapped in the mouth and teeth
  • not eating for long periods of time
  • nose and sinus infections
  • gum disease
  • smoking
  • lung infections (rare)
  • kidney failure (rare)
  • liver failure (rare)

A cancer in your mouth or throat might cause problems with swallowing. Treatment can sometimes make things worse for a while.

Some people need to have their food through a tube for a time during radiotherapy for oesophageal cancer or head and neck cancer. This is because swelling in the throat can get worse before it gets better.

Many people also have tube feeding after surgery for cancer of the voice box (larynx). You’ll need to have very regular mouth care at least every 2 hours if you can't swallow.

People with cancer get mouth infections for a variety of reasons.

Sometimes chemotherapy or biological therapies can give you mouth ulcers which can become infected.

Also people who have advanced cancer or who are very run down from treatment often get a mouth infection called thrush. Thrush causes white patches in your mouth. The skin underneath can be very red and sore.

Prevention is better than cure. But if you do get a mouth infection, continue your regular mouth care. Use all the medicines your doctor has given you, such as mouthwashes and lozenges.

Anti fungal drugs can also help to prevent thrush infection in the mouth. A review of treatment found that anti fungal drugs that the body absorbs through the gut work well. These include miconazole and fluconazole but there are several others.

You can read a Cochrane Library article on oral (mouth) thrush prevention. It’s written for researchers and specialists, so it’s not in plain English.

This is sometimes called excessive salivation. It isn't a very common problem. But it can be uncomfortable and some people find it embarrassing.

The causes can include:

  • a painful mouth
  • drug side effects
  • mouth cancer
  • surgery to remove the jaw bone
  • swallowing difficulties
  • a change in your saliva after radiotherapy

Having too much saliva can be even harder to cope with if you have difficulty swallowing. Your doctor might refer you to a speech and language therapist if you have swallowing difficulties.

Your doctor can also review the drugs you are taking. They might be able to prescribe a drug to reduce how much saliva you make. 

Last reviewed: 
30 Jul 2015
  • Interventions for preventing oral mucositis for patients with cancer receiving treatment 
    H V Worthington and others (2011)
    Cochrane Systematic Review

  • Palliative care - oral Clinical Knowledge Summaries​ 
    National Institute for Health and Care Excellence (NICE), 2015

Information and help

Dangoor sponsorship

About Cancer generously supported by Dangoor Education since 2010.